Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Milwaukee, WI

July 5, 2003Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 5, 2003, 3:11 AM CDT for Green County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 3:11 AM CDT (08:11 UTC)
Expired
Jul 5, 2003, 4:00 AM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Green County, WI

The radar

The Milwaukee radar (KMKX), 95 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 11:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KMKX 050811
SVRMKX
WIC045-050900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 400 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BROWNTOWN...OR ABOUT 8 MILES WEST OF
  MONROE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE AT 320 AM CDT.
  MONTICELLO AT 330 AM CDT.
  ALBANY AT 335 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY


LAT...LON 4268 8983 4251 8983 4271 8938 4284 8940

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:42 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 5, 2:42 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
242 AM CDT SAT JUL 5 2003

FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH MONDAY.

AMS XPCTD TO RMN VRY WRM...MOIST...AND UNSTBL INTO TUESDAY. ALL
MODELS XPCT PERIODIC S/WV TO TRANSIT THE RGN. NO SIGN OF CAP...
CAPES RMN HIGH AND LI/S LOW WITH MODERATE MSTR CONV AT TIMES. WL CONT
CHCS OF TSTMS THROUGH TUESDAY. TRENDING TWRD WRMR NGM AND ETA MOS
TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 4, 8:30 PM CDT, 6 hours 41 minutes before
WIZ046-047-051-052-056>060-062>072-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

A UPPER LEVEL DISTURBANCE OVER SOUTH DAKOTA WILL MOVE EAST
INTERACTING WITH THE MOIST AND UNSTABLE AIR MASS ACROSS THE UPPER
MIDWEST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER SATURDAY NIGHT
AND SUNDAY. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

A SECOND UPPER LEVEL DISTURBANCE WILL MOVE EAST FROM THE NORTHERN
PLAINS SATURDAY AND INTO THE MOIST AND UNSTABLE AIR MASS ACROSS THE
WESTERN GREAT LAKES LATER SATURDAY NIGHT AND SUNDAY.

A CHANCE OF SEVERE STORMS WILL PERSIST INTO NEXT WEEK...WITH THE
BEST CHANCE FOR SEVERE STORMS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED AFTER MIDNIGHT AND AGAIN
SATURDAY NIGHT AND SUNDAY.

EISE

In the hours before

Special weather statement, Jul 5, 1:00 AM CDT, 2 hours 11 minutes before
WIZ046-047-051-052-056>060-062>072-050620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 1 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SHOWERS AND THUNDERSTORMS EXTENDED FROM LA VALLE IN SAUK COUNTY TO
BARNEVELD IN IOWA COUNTY TO THE CITY OF DUBUQUE.

THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 2 AM
SHOULD REACH A PORTAGE TO MADISON TO MONROE LINE.

THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...FROM SOUTH OF
MASON CITY OVER TO SOUTH OF DUBUQUE. THESE STORMS WERE MOVING EAST
NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL
WISCONSIN BETWEEN 130 AND 400 AM. LOCATIONS SOUTH OF A LONE ROCK TO
MADISON LINE WILL HAVE THE BEST CHANCES OF EXPERIENCING THESE
STRONGER STORMS.

KAPELA
Special weather statement, Jul 5, 1:25 AM CDT, 1 hour 46 minutes before
WIZ046-047-051-052-056>060-062>072-050650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
125 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 1 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM WISCONSIN DELLS
TO MOUNT HOREB TO DARLINGTON.

THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 2 AM
SHOULD REACH A BERLIN TO COLUMBUS TO EVANSVILLE LINE.

THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...FROM SOUTHEAST
OF MASON CITY OVER TO SOUTH OF DUBUQUE. THESE STORMS WERE MOVING
EAST NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL
WISCONSIN BETWEEN 2 AND 4 AM. LOCATIONS SOUTH OF A LONE ROCK TO
MADISON LINE WILL HAVE THE BEST CHANCES OF EXPERIENCING THESE
STRONGER STORMS WHICH WILL HAVE GUSTY WINDS TO AT LEAST 40 MPH AND
SOME SMALL HAIL.

KAPELA
Special weather statement, Jul 5, 1:53 AM CDT, 1 hour 18 minutes before
WIZ046-047-051-052-056>060-062>072-050715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 150 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM MONTELLO
TO SAUK CITY TO DARLINGTON.

THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45 MPH...AND BY 215 AM
SHOULD REACH A BERLIN TO MADISON TO MONROE LINE.

THE STRONGEST STORMS WERE FOUND IN THE STATE OF IOWA...IN AN AREA
20 MILES WEST OF DUBUQUE...AS WELL AS IN A LINE FROM JUST SOUTH
OF DUBUQUE OVER TO NEAR FREEPORT ILLINOIS. THESE STORMS WERE MOVING
EAST NORTHEAST AT 45 MPH...AND WILL AFFECT PARTS OF SOUTH-CENTRAL
WISCONSIN BETWEEN 230 AND 4 AM.

THESE STRONGER STORMS WILL AFFECT AREAS SOUTH OF A DODGEVILLE TO
MADISON LINE.

KAPELA
Special weather statement, Jul 5, 2:17 AM CDT, 54 minutes before
WIZ046-047-051-052-056>060-062>072-050745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
217 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 215 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM BERLIN TO PORTAGE
TO MADISON TO MONROE. THIS PRECIPITATION WAS MOVING EAST AT ABOUT 45
MPH...AND BY 245 AM SHOULD REACH A FOND DU LAC TO HORICON TO
LAKE MILLS TO BELOIT LINE.

THE STRONGEST STORMS WERE FOUND ALONG THE MISSISSIPPI RIVER FROM
PRAIRIE DU CHIEN TO DUBUQUE...AND IN EXTREME SOUTHERN LAFAYETTE
COUNTY. THESE STORMS WILL HAVE AT LEAST 40 MPH WINDS AND SMALL
HAIL..ALONG WITH BRIEF HEAVY RAINS...AND WILL MOST LIKELY AFFECT
THOSE LOCATIONS SOUTH OF A LONE ROCK TO MADISON LINE.

KAPELA
Special weather statement, Jul 5, 2:45 AM CDT, 26 minutes before
WIZ046-047-051-052-056>060-062>072-050805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 245 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM BERLIN TO PORTAGE
TO MOUNT HOREB TO NEW GLARUS TO BRODHEAD. THIS PRECIPITATION WAS
MOVING EAST AT ABOUT 45 MPH...AND BY 315 AM SHOULD REACH A FOND DU
LAC TO HORICON TO COLUMBUS TO STOUGHTON TO DELAVAN LINE.

THE STRONGEST STORMS WERE FOUND IN A LINE FROM LANCASTER IN GRANT
COUNTY TO DARLINGTON TO NEAR BRODHEAD. GUSTY WINDS TO 40 TO 50
MPH...HAIL UP TO 1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS OF
1/2 INCH IN 30 MINUTES ARE POSSIBLE WITH THESE STRONGER STORMS.
THESE STRONG STORMS SHOULD STRETCH FROM DODGEVILLE TO JANESVILLE BY
3 AM.

KAPELA
Special weather statement, Jul 5, 3:08 AM CDT, 3 minutes before
WIZ046-047-051-052-056>060-062>072-050830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT SAT JUL 5 2003

...SEVERE THUNDERSTORM WATCH NUMBER 641 REMAINS IN EFFECT UNTIL
6 AM FOR FOR PORTIONS OF SOUTHERN WISCONSIN...

AT 305 AM...DOPPLER WEATHER RADAR SHOWED THE LEADING EDGE OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM RIPON TO BEAVER DAM TO
STOUGHTON TO JANESVILLE. THIS PRECIPITATION WAS MOVING EAST AT ABOUT
45 MPH...AND BY 330 AM SHOULD REACH A FOND DU LAC TO WATERTOWN
TO FORT ATKINSON TO LAKE GENEVA LINE.

THE STRONGEST STORMS WERE FOUND IN A LINE FROM DODGEVILLE TO
NEW GLARUS TO JANESVILLE. GUSTY WINDS TO 40 TO 50 MPH...HAIL UP TO
1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS OF 1/2 INCH IN 30
MINUTES ARE POSSIBLE WITH THESE STRONGER STORMS. THESE STRONG STORMS
SHOULD STRETCH FROM LONE ROCK TO A MADISON TO WHITEWATER TO
EAST TROY LINE BY 330 AM.

OTHER STRONG STORMS WILL ALSO TRACK EAST ACROSS LAFAYETTE COUNTY
INTO GREEN COUNTY THROUGH 330 AM.

KAPELA

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.